We are currently trialling our new-look independent.co.uk website - please send any feedback to beta@independent.co.uk

Health News

Health: No longer ashamed to show her face: After her 25-year battle with acne, Sue Hall finally found relief from her misery in hormone treatment

Each day begins with an anxious look in the mirror. Has there been any unwelcome change? Have the benefits of the past three years begun to disappear? So far, there is no sign of trouble, but how will I look in a few months' time?

It all began one January with a visit to my doctor. I had been having minor digestive problems and was suffering from severe winter blues. Outside, the snow was falling, adding to the slushy filth underfoot. My doctor took one look at me and said briskly: 'Well, I'll have a look at your tummy, but first we really must do something about your face.' I did not argue with him. My skin, always unpredictable, was suffering from an outbreak of minor volcanic craters separated by deserts of angry red skin.

Acne is common in teenagers and young adults, but at the age of 39 it might have been thought I would have outgrown it. I had spent the previous 25 years hoping for just that. In between long periods of using nothing, I had tried, and thrown away, nearly every over-the-counter remedy available. They did not work.

The medical profession has played its part in this sorry history. When at 14 I went to our then GP about my spots, old Dr Murphy intoned: 'No chocolate, no cocoa and nothing out of a frying pan.' I tried it. It did not work. Nothing worked. I spent my teenage years trying to hide behind long hair and glasses. In my twenties, another doctor put me on a course of antibiotics, which seemed to have some effect. For years I was given repeat prescriptions of these powerful drugs until I finally realised that they were no longer working. Nothing ever worked.

Well-meaning friends were never short of advice. 'You really must do something about those spots', or: 'Have you tried giving up dairy products?' or 'chocolate' or 'meat' or pretty well everything.

At work, I tried to hide my flaming skin with a layer of make- up. This was not always successful. During one meeting, I noticed that although a colleague seemed to be listening to my words with rapt concentration, his gaze was fixed somewhere near my chin. Afterwards I touched my face and my hand came away dripping with blood. I must have accidentally burst a spot and bled all through the meeting. It is hard to be taken seriously when your skin lets you down.

To be honest, I had resisted the one remaining weapon against acne - hormone treatment. I simply did not like the idea of taking hormones. But, finally, in a very low state of mind, I went to the surgery and agreed to try a new acne treatment, cyproterone acetate with ethinyloestradiol (brand name, Dianette) available only on prescription.

Cyproterone is a powerful 'anti-androgen' acting against male hormones. It is believed to work because it restricts the production of sebum, or oil in the skin, whichis under the control of androgens. All women naturally produce male hormones, but acne-sufferers seem to be hypersensitive to them, causing their skin to produce too much sebum. Acne forms when the excess sebum blocks the skin's pores, which then become inflamed. Less sebum, fewer spots.

For the first few weeks I noticed no change. Then, very gradually, the skin eruptions started to shrink; the frequency of new spots diminished; the angry redness started to fade and, in between the healing scars, something else appeared. Startled, I realised I was looking at my natural skin itself, which had been virtually invisible for a quarter of a century. It was not an encouraging sight. Years of soreness and scarring had left their mark. But as the weeks turned into months and the reddening disappeared, the scars faded, too.

Soon friends started to notice. 'You're looking terrific,' they said. 'Have you had your hair done?' In fact, my hair was also looking better, since the drug reduces greasiness in both hair and skin. My skin became dry enough to need an oil-based moisturiser for the first time and the frequency of hair washing was reduced from every other day to twice a week.

Like any drug, it has its problems. Because it works like the Pill and is a contraceptive, it can have the side-effects associated with oral contraception, including weight gain. Pregnant women, or those hoping to become pregnant, cannot use it either. The manufacturers recommend that you should not take it for longer than about 18 months to two years at a time. And there's the rub.

I had my first break from Dianette after 18 months. For a while, nothing happened. Then, gradually, the spots began to reappear, by ones and twos, until they had recaptured almost all their former territory. After five months I was put back on it.

After a further 18 months, I have just started my second break from the drug. What will happen this time? I have stocked up on tissues and cotton wool, and rescued my spot cover-up sticks from the back of the drawer. It is like manning the barricades against an invisible enemy.

I have become accustomed to my face, a face I am not ashamed of. I dread a return to the pain, the mess and the discomfort. I know that I can go back on to the drugs if I have to. Do little old ladies still suffer from acne? Will I ever be able to say a final goodbye and thank you and no more drugs please?

The Acne Support Group can be contacted at PO Box 230, Hayes, Middlesex UB4 9HW. The group's AGM is on 25 June, 11am-3pm, at Chelsea Town Hall, London SW3.

(Photograph omitted)